Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 99, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 16, 2017, 7:53 PM CDT for Cass County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 7:53 PM CDT (00:53 UTC)
- Expired
- May 16, 2017, 8:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cass County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -468 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
362
WUUS53 KDMX 170053
SVRDMX
IAC029-170130-
/O.NEW.KDMX.SV.W.0099.170517T0053Z-170517T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
753 PM CDT TUE MAY 16 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Cass County in southwestern Iowa...
* Until 830 PM CDT.
* At 753 PM CDT, a severe thunderstorm was located near Atlantic,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Atlantic, Griswold, Anita, Lewis, Massena, Cumberland, Marne,
Wiota, Lake Anita State Park, Cold Springs State Park, Griswold
Park, Atlantic Municipal Airport and Anita Municipal Airport.
This includes Interstate 80 between mile markers 50 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 4150 9515 4150 9470 4125 9470 4118 9515
TIME...MOT...LOC 0053Z 251DEG 36KT 4140 9512
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Lee1 follow-up statement
926
WWUS53 KDMX 170128
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
828 PM CDT TUE MAY 16 2017
IAC029-170138-
/O.EXP.KDMX.SV.W.0099.000000T0000Z-170517T0130Z/
Cass IA-
828 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR CASS COUNTY WILL EXPIRE AT 830
PM CDT...
New severe thunderstorm warnings have been issued for portions of
the area where a threat remains.
A severe thunderstorm watch remains in effect until midnight CDT for
west central Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
Remember, a Severe Thunderstorm Warning still remains in effect for
9 PM CDT.
LAT...LON 4150 9515 4150 9470 4125 9470 4118 9515
TIME...MOT...LOC 0128Z 251DEG 36KT 4151 9470
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:44 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 16, 6:44 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 644 PM CDT Tue May 16 2017 .MESOSCALE DISCUSSION... Issued at 635 PM CDT Tue May 16 2017 Complex of severe storms now entering western Iowa...and heading east/northeast. Winds in excess of 80 mph reported at KOAX with storms moving at 45 mph. HRRR modeling storms to reach western CWA border between 700 pm and 730 pm...with eventual spread northeast initially. Effective bulk shear remains 35/45 kts with 2000-3500 J/Kg MLCAPE across most of CWA. Main threat initially should remain severe wind gust potential/large hail over the west as LCL remain rather high and low level SRH only 100 m2/s2 not overly supportive of any tor threat at the moment. Hail and Downdraft CAPE quite supportive of continued wind/hail threat across most of the area. /rev && .SHORT TERM.../Tonight through Wednesday/ Issued at 344 PM CDT Tue May 16 2017 It will be an active 24 hours for Iowa. For this afternoon into very early evening, storms will fester across northern into western Iowa due to a couple a bands of weaker theta-e advection moving across the area. However not expecting much out of these storms. The overall pattern shows a broad south to southwest flow across the state with a deep trough over the southwest United States that will slowly lift into western Kansas and develop into a closed low by Wednesday morning. Meanwhile at the surface a frontal boundary extends from a surface low over Kansas northeastward through NE and MN. Out of the upper trough, waves of energy will get ejected from the base of the trough across the Plains and into the Upper Midwest. This will help in developing waves along the surface boundary which will help to initiate storms...some of which are already developing in KS and NE which will become more widespread as the trough begins to lift this evening. Storms are expected to become widespread this evening across the west into north central Iowa with initiation along the frontal boundary. Instability and shear will be sufficient for severe storms...initially over eastern KS and NE but spreading into western/northern Iowa between 00Z and 03Z and persisting into Wednesday morning. Mesoanalysis already showing signs of a weakening cap and 2500 to 3000 j/kg of CAPE over the west into north central Iowa. Once storms initiate and if the low level jet develops as models prog it to...robust storms capable of large hail and damaging wind should push into the state. There may be a narrow window for tornadoes but this should mainly be west of the state. PWAT's are around 1.3 to 1.5 inches so heavy rainfall appears likely with the strong storms. Not thinking about a flash flood watch at this time because much of the area missed out on the heavy rain from last night so I believe we can take any heavy rainfall tonight. North of Iowa not so much but we will be monitoring the heavy rain potential. On Wednesday the upper low will pivot northeast lifting across Iowa through the day. Through this time the surface low will be pivoting across northwest Iowa dragging a cold front into the state from late afternoon through the evening. This will put much of our forecast area in the warm sector through the day. The big question for Wednesday is whether the morning convection and expected cloud cover through the day will allow us to realize all of the instability that will be in place across the eastern two thirds or so of the state (areas ahead of the frontal boundary). If we get an hour or so of sun, storms will rapidly develop and if that can happen they will quickly go severe with all modes of severe weather possible...including a few tornadoes. Currently it does look like there will be a lull in the morning activity before the front moves in and the afternoon activity begins so if we can recover and get some sun, it's going to be an active day. For now the hazardous weather outlook will be beefed up to include a slight risk and the appropriate threats. .LONG TERM.../Wednesday night through Tuesday/ Issued at 344 PM CDT Tue May 16 2017 The pattern looks to remain quite active into the weekend, but later portions likely not as significant as what has occurred recently. There will be a pronounced cool down as well with a period of cooler, drier air anticipated. Severe weather could be in progress at onset or on the downward trend with a fairly stacked low pressure system moving through the Missouri Valley and into NW Iowa. Both the GFS and NAM still depict strong deep shear in the newly upgraded Slight Risk area, but instability will be off its peak with MLCAPEs decreasing from 1-2K j/kg down into the hundreds. This will be more due to the loss of low level moisture rather than cooling as the remnants of the Plains dryline pass through the state. The true cold front still appears to be north of Iowa through 06z. Some scattered showers may linger north into Thursday morning but this is mainly driven by lingering deep moisture rather than forcing, which is neutral to subsident 06- 12z. Thursday will exit summer-like temperatures with a cooler, drier period until rain chances increase once again. Attention will turn to the current WA upper system as it makes its way through the Rockies and into the central Plains into Friday and early Saturday. This will spread fairly strongly phased thermodynamic and kinematic forcing through the Missouri Valley into Iowa late Thursday Night into Friday morning. The baroclinic zone aloft will reach Iowa with strong theta-e advection and frontogenetic forcing which will diminish slightly during the day into Saturday but still be more than sufficient to sustain precip. Thus have a prolonged period with likely PoPs. Initially the instability will be rather low and any convection elevated, however the warm sector does briefly get into southern and eastern Iowa during the day with strong deep shear so this window will need to be watched for severe potential. The system should exit into the end of the weekend, but precip chances will return once again into Tuesday. The broad mean trough that will settle into the region after this system will still be in place with both the GFS and ECMWF showing a short wave dropping from the Canadian provinces into the northern Plains. There are timing and strength differences at this range of course, but there is enough consensus for high end chance PoPs Mon Night into Tue. With the cool mean trough still in place, much of the forcing will be kinematic with only weak warm advection and low instability. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 632 PM CDT Tue May 16 2017 Main concern next 6 to 12 hours will be convection...with additional storms from 15 to 23z Wednesday. Complex of storms heading into SW Iowa now...expecting to expand northeast toward KFOD by 03z......KMCW by 05-07z with second push across the south nearing KDSM from 05-06Z. Have added convective gusts to sites where more likely...magnitudes may be higher...particularly at KDSM/KFOD. Storms likely to bring cigs down to MVFR at times with potential for hail...but uncertainty there and will wait until storms show more certainty. Active weather to continue to 00z Thur./rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...REV SHORT TERM...FAB LONG TERM...Small AVIATION...REV
Hazardous weather outlook, May 16, 3:27 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 327 PM CDT Tue May 16 2017 IAZ004-015-023-033-044-172030- Emmet-Palo Alto-Pocahontas-Sac-Crawford- 327 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms will develop late this afternoon or evening and persist through much of the night. There is a slight risk of severe storms mainly this evening with large hail and damaging wind the main threat. Locally heavy rainfall is likely with the strongest storms and may cause ponding of water in urban areas and ditches in rural areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely Wednesday. A few storms may be severe with large hail and damaging wind the main threat. An isolated tornado cannot be ruled out. Non-severe thunderstorms are possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening into tonight. Spotter activation may be needed Wednesday afternoon. IAZ006-007-028-039-050-062-074-075-084>086-094>097-172030- Winnebago-Worth-Bremer-Black Hawk-Tama-Poweshiek-Marion-Mahaska- Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- 327 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected mainly this evening and tonight. There is a slight risk for severe storms with damaging wind and large hail the main threat. Heavy rainfall is possible with the strongest storms which may cause ponding of water in urban areas and ditches in rural areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely Wednesday. There is a slight risk for severe storms. All modes of severe weather are possible. Non-severe thunderstorms are possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening into tonight and again Wednesday afternoon. IAZ005-016-017-024>027-034>038-045>049-057>061-070>073-081>083- 092-093-172030- Kossuth-Hancock-Cerro Gordo-Humboldt-Wright-Franklin-Butler- Calhoun-Webster-Hamilton-Hardin-Grundy-Carroll-Greene-Boone-Story- Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison- Warren-Adams-Union-Clarke-Taylor-Ringgold- 327 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are likely from late this afternoon but especially tonight. There is an enhanced risk of severe storms for the outlook area with damaging wind and large hail the main threats but an isolated tornado is also possible. Heavy rainfall is possible with the storms and may cause some ponding of water in urban areas and in ditches in rural areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely Wednesday. There is a slight risk for severe storms...especially in the afternoon. All modes of severe weather are possible. Non-severe thunderstorms are possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and tonight then again on Wednesday. FAB
In the hours before
Local storm report, May 16, 4:42 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 2 WNW MESERVEY 42.92N 93.50W
05/15/2017 M1.00 INCH HANCOCK IA TRAINED SPOTTER
TIME ESTIMATED BY RADAR.
&&
BSSLocal storm report, May 16, 4:58 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 2 NW BUFFALO CENTER 43.41N 93.97W
05/15/2017 M1.75 INCH KOSSUTH IA FIRE DEPT/RESCUE
FROM BUFFALO CENTER FIRE DEPARTMENT. TIME
ESTIMATED.
&&
BSSLocal storm report, May 16, 7:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL MANILLA 41.89N 95.23W
05/16/2017 E1.75 INCH CRAWFORD IA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED GOLF BALL SIZED
HAIL IN THE CITY OF MANILLA.
&&Local storm report, May 16, 7:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
747 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 3 ESE BUCK GROVE 41.90N 95.34W
05/16/2017 E70 MPH CRAWFORD IA TRAINED SPOTTER
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:02 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 43 min |
| May 16, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Sac | 49 min |
| May 16, 7:59 PM CDT | Tornado Warning | DMX | Carroll | 16 min |
| May 16, 8:15 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Sac, Webster | 45 min |
| May 16, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 42 min |
| May 16, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Carroll, Cass, Dallas, Greene and 1 more | 38 min |
| May 16, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Humboldt, Webster, Wright | 42 min |
| May 16, 8:50 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas | 40 min |
| May 16, 8:57 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 33 min |
| May 16, 9:18 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 22 min |
| May 16, 9:19 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago, Worth | 56 min |
| May 16, 9:26 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Webster and 1 more | 49 min |
| May 16, 9:30 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 15 min |
| May 16, 9:42 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Hardin, Marshall, Story | 34 min |
| May 16, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Worth | 26 min |
| May 16, 10:13 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hamilton, Hardin, Marshall, Story | 29 min |
| May 16, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Worth | 33 min |
| May 16, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy, Hardin | 22 min |
| May 16, 10:46 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 44 min |
| May 16, 11:19 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Union | 26 min |
| May 17, 12:35 AM CDT | Special Weather Statement | DMX | Jasper, Mahaska, Poweshiek | 40 min |
| May 17, 2:42 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 28 min |
| May 17, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 43 min |
| May 17, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 27 min |
| May 17, 3:28 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 35 min |
| May 17, 3:29 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 29 min |
| May 17, 3:37 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 23 min |
| May 17, 3:46 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Carroll, Cass, Clarke, Dallas and 6 more | 44 min |
| May 17, 3:47 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Marion, Union, Warren and 1 more | 43 min |
| May 17, 3:59 PM CDT | Tornado Warning | DMX | Appanoose, Monroe | 46 min |
| May 17, 4:17 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Jasper, Madison and 4 more | 43 min |
| May 17, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 22 min |
| May 17, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Jasper, Lucas, Mahaska, Marion, Monroe and 4 more | 63 min |
| May 17, 4:36 PM CDT | Tornado Warning | DMX | Mahaska, Monroe, Wapello | 27 min |
| May 17, 4:53 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Grundy, Hamilton, Hardin, Jasper, Marshall and 3 more | 67 min |
| May 17, 5:11 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Webster | 49 min |
| May 17, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hamilton, Hancock, Hardin, Wright | 59 min |
| May 17, 5:21 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 39 min |
| May 17, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 43 min |
| May 17, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Kossuth, Winnebago, Worth | 34 min |
| May 17, 6:01 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 8 min |
| May 17, 6:16 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 9 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.